A 20-Year-Old Man With a Dark, Burning Rash

Christian Beebe, MD, MBA

Disclosures

August 13, 2015

This patient was admitted to the hospital, and vigorous volume expansion with normal saline at 250 mL/h was started. His creatinine clearance was 182.7 mL/min (within normal limits). His antistreptolysin O titer was notable, at 722 Todd U/mL (normal range, 0-117 Todd U/mL). Even with his severe skin manifestations, the severity of this patient's Henoch-Schönlein purpura nephritis on admission was low. The patient's positive antistreptolysin O titer pointed to a recent presumed streptococcal pharyngitis.

The skin biopsy report was significant for small-vessel leukocytoclastic vasculitis. The immunofluorescence study of the sample demonstrated a weak to moderate linear pattern at the dermal/epidermal junction, with IgG, IgA, and C3, which was consistent with the diagnosis of Henoch-Schönlein purpura.

On admission, the patient's protein-to-creatinine ratio was 5.5, consistent with nephrotic-range proteinuria, or > 3.5 g of protein per day. A normal protein-to-creatinine ratio is < 0.2.[14] Although the nephrology service was consulted early in the clinical course and the patient was started on high-dose intravenous methylprednisolone therapy at 1 g divided twice a day on hospital day 1, his condition rapidly worsened. By hospital day 4, the patient's serum creatinine was 1.1 mg/dL, and his protein-to-creatinine ratio had increased to 15.1. His urine volume was 1850 mL on that day, with 24-hour protein and creatinine excretion of 35.8 g and 2384 mg, respectively.

The patient, although still normotensive, had developed prominent edema consistent with nephrotic syndrome. Because his renal status had worsened significantly, he was transferred to a tertiary care center for further nephrology care. A subsequent renal biopsy demonstrated diffuse proliferative endocapillary glomerulonephritis consistent with IgA nephropathy or Henoch-Schönlein purpura. Mild chronic tubulointerstitial disease and mild hyaline arteriolar sclerosis were noted as well. A regimen of cyclophosphamide was initiated, but the patient deteriorated to end-stage renal disease by the time this case was compiled.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....